Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Stubborn Edema

12/08/2009

Question:

Doctor, In July, I had a minor stomach surgery. Within 24 hours of the surgery, I gained over 25 pounds of fluid retention. I have seen a Nephrologist, GI, PCP, Hematologist and an Endocrinologist, and none of them can determine the cause. Before surgery, I had protein in my urine regulary from chronic dehydration (Celiac disease). Prior to the surgery, all of my labs were normal, except for minimally diminished kidney function. After the surgery, I had low albumin, low iron and my kidney function took a nose dive. I tried Lasix and Thiazides, with no difference in the edema. My kidney function returned to near normal after stopping the diuretics and limiting protein. I started Bumex and Thiazide combo, it did not effect the edema, and my kidney function is down again. The edema is non pitting and is all over my body. It looks yellowish when the skin is pressed. My heart and liver function are normal. Chest Xrays and abdominal ultrasounds are normal. Do you have any ideas as to what is causing the edema, and how to treat it? Thanks so much!

Answer:

As you tell your story, it sounds like you are coordinating your own care and adjusting your medications.  This should not be your job: your PCP should be doing that, in consultation with other specialists.  If you do not feel that your PCP is doing an adequate job, then you should seek a second opinion.

Your case sounds very complicated, so I doubt that I can be of much help, since I cannot review your medical chart in detail.  If you would like to provide at least a little more information, perhaps I could be of some help, but I'd need to know some basic information, such as: How old are you? Are you male or female? What kind of minor stomach surgery did you have, and did the procedure go well, or was there a complication during it?  How severe is your celiac disease? Do you have other medical conditions such as diabetes or hypertension?  What medications were you taking before surgery, and what new ones were added after the surgery?

In the meantime, here are a few comments that may help:

1) You say that your albumin is low, and this could certainly cause or contribute to the edema.  The question is: why is it so low?  Are you losing large amounts of protein in your urine or from your GI tract (because of your celiac disease)? 

2) Probably the most common cause of edema is heart failure.  Have your doctors ruled this out in your case?

3) Another cause of edema is thyroid disease (low-functioning thyroid).  Has your thyroid function been checked?

4) If you do have a lot of protein in your urine, causing the low albumin level, then you may need a kidney biopsy.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Mildred   Lam, MD Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University